Skip to main content Accessibility help
×
Home
Hostname: page-component-55b6f6c457-9lvz7 Total loading time: 0.294 Render date: 2021-09-27T23:00:06.174Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "metricsAbstractViews": false, "figures": true, "newCiteModal": false, "newCitedByModal": true, "newEcommerce": true, "newUsageEvents": true }

Allergic reactions occurring during anaesthesia

Published online by Cambridge University Press:  16 August 2006

P. M. Mertes
Affiliation:
CHU de Nancy, Hôpital Central, Département d’Anesthésie-réanimation, Nancy, France
M.-C. Laxenaire
Affiliation:
CHU de Nancy, Hôpital Central, Département d’Anesthésie-réanimation, Nancy, France
Get access

Abstract

Anaphylactic reactions to anaesthetic and associated agents used during the perioperative period have been reported with increasing frequency in most developed countries. Any drug administered in the perioperative period can potentially produce life-threatening immune-mediated anaphylaxis. Most published reports on the incidence of anaphylaxis come from France, Australia, the UK and New Zealand. These reflect an active policy of systematic clinical and/or laboratory investigation of suspected immune-mediated reactions. The estimated incidence of anaphylaxis ranges from 1 : 10 000 to 1 : 20 000. Muscle relaxants (69.1%) and latex (12.1%) were the most frequently involved drugs according to the most recent French epidemiological survey. Clinical symptoms do not afford an easy distinction between immune-mediated anaphylactic reactions and anaphylactoid reactions resulting from direct non-specific histamine release. Moreover, when restricted to a single clinical symptom, anaphylaxis can easily be misdiagnosed. Pre- and postoperative investigation must be performed to confirm the nature of the reaction, the responsibility of the suspected drugs and to provide precise recommendations for future anaesthetic procedures. These include plasma histamine, tryptase and specific IgE concentration determination at the time of the reaction and at skin tests 6 weeks later. In addition, since no specific treatment has been shown reliably to prevent the occurrence of anaphylaxis, allergy assessment must be performed in all high-risk patients. Treatment of anaphylaxis is aimed at interrupting contact with the responsible antigen, inhibiting mediator production and release, and modulating the effects of released mediators. It must be initiated as quickly as possible and relies on widely accepted principles. Finally, the need for proper epidemiological studies and the relative complexity of allergy investigation should be underscored. They represent an incentive for further development of allergo-anaesthesiology clinical networks to provide expert advice for anaesthetists and allergologists.

Type
FEEA Review Article
Copyright
2002 European Society of Anaesthesiology

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

Send article to Kindle

To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

Allergic reactions occurring during anaesthesia
Available formats
×

Send article to Dropbox

To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

Allergic reactions occurring during anaesthesia
Available formats
×

Send article to Google Drive

To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

Allergic reactions occurring during anaesthesia
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *